Acupuncture on apixaban

I have taked this query onto a couple of other posts, but not had any response, so I'm headlining it. I have a painful knee due to cartilage wearing out and arthritis. My physio thinks acupuncture might help but we are both fearful given that I take Apixaban. Has anyone had any experience of such treatment whilst taking anticoags?

I will speak to the cardio, but always find I get a broader depth of information from this site.

10 Replies

oldestnewest
  • Hi, i take xarelto (Rivaxoban ) and have acupuncture weekly.

    It's helps with anxiety and depression and hAs been known to stop an AF episode in its tracks.

    The needles don't actually pierce the skin, they stay in the skin if that makes sense.

    In over a year of weekly episodes I have not bled once.

    Discuss your condition and medication with your acupuncturist before taking any treatment. Show then the drugs and tell them what they're for. I did, haven't looked back.

    I prefer to see it as complementary, not as alternative medicine. It helps, it helps anxiety, worry, stress and even AF.

    It's not a cure, it helps though.

    I'd say give it a try BUT make sure you find a reputable practitioner.

  • Thank you, that's very helpful. The physio is also an acupuncturist, but the fact that she couldn't assess the danger makes me think I should cast a wider net to find an experienced practitioner.

  • Hi Peddling

    From the very little I know about acupuncture, (I tried it twice to stop smoking) there is no risk of a bleed whatsoever.

    I would not worry about it at all

    Ian

  • Yes, I have treatment using acupuncture needles whilst on Warfarin a few times a year. I had one tiny spec of blood come through once and it dried up immediately it was so small.

  • Rivaroxaban and acupuncture have proven trouble free for me during the last year. No bleeds when the needle came out. Even the flu jab seems to produce no significant issues and that is a wider gauge (hollow) needle than the fine (solid) acupuncture needles. A healthy winter for all of us I hope.

  • Would all your comments apply to Chiropractors as well?

  • Hi Annaelizabeth

    I have chiropractic treatment at least once a year and I told them about the AF diagnosis after I had it, and the only change was for one of the movements they usually do they changed the angles around (if that makes sense) as they did not want me to put any pressure on the heart when on my left side, but after many years of back problems, these preventative treatments have left me pain free for over 12 years now, so I would not miss them.

    Just tell them about it

    Be well

    Ian

  • I have periodically had a slightly painful knee. I've found physio the best answer, particularly knee exercises to build up the VMO (Vastus Medialus Oblquus), that's the muscle from the inside of the knee going up towards the hip for a few inches. It's vital for knee stabilisation. I find that standing on one leg and dropping down a few inches and back up helps strengthen it. Also the knee exerciser at the gym where you have to straighten your leg - but only over the last few inches (about 20 degrees).

    Acupuncture only helps mask the pain (at best) rather than treating the underlying cause. It it treats the pain then allowing you to exercise that's OK as I would suggest you really need to get those muscles working.

    Could you try one or two needles initially to see how it goes? I don't think acupuncture needles go deep so any bleeding should just be on the surface anyway.

    Mark

  • Thank you everyone, I have begun the knee exercises as you describe Mark. Shocked by how quickly those muscles have evaporated, If only I could build them up as quickly. Going to continue with the physio, ice packs and excercises for now and save the acupuncture for another flare up.

  • Hello Ian, thank you for the response to chiropractors, I will mention that to them. I do get worked on for migraines, which involves the neck, and like you it helps hugely. I suppose my question is more directed towards the warfarin and possible problems.

You may also like...